MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY
Catalog Number 3MAXC
Medical Device Problem Codes Break (1069); Fracture (1260); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/22/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the carotid artery using a penumbra system 3max reperfusion catheter (3maxc).It was noted that the patient¿s anatomy was tortuous.During the procedure, the physician completed the first pass using the 3maxc, a penumbra system ace 68 reperfusion catheter (ace68), and neuron max 6f 088 long sheath (neuron max).While removing the 3maxc after completion of the pass, the physician experienced around a tight turn and the distal tip of the 3maxc broke off.Therefore, the physician used a snare device to successfully remove the broken tip.The procedure was completed using a new 3maxc and the same ace68 and neuron max.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following sections were missed or incorrectly reported on the initial mfr report and are being corrected on this follow-up #02 mfr report:3005168196-2019-01558.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the carotid artery using a penumbra system 3max reperfusion catheter (3maxc).It was noted that the patient¿s anatomy was tortuous.During the procedure, the physician completed the first pass using the 3maxc, a penumbra system ace 68 reperfusion catheter (ace68), and neuron max 6f 088 long sheath (neuron max).While removing the 3maxc after completion of the pass, the physician experienced resistance around a tight turn and the distal tip of the 3maxc broke off.Therefore, the physician used a snare device to successfully remove the broken tip.The procedure was completed using a new 3maxc and the same ace68 and neuron max.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the 3maxc was kinked approximately 5.0 cm from the hub.The device was fractured approximately 149.0 cm from the hub.The device was stretched and ovalized from approximately 149.0 ¿ 159.0 cm from the hub.The device was ovalized from approximately 161.5 ¿ 162.0 and 165.5 cm from the hub.The total length of the 3maxc was approximately 165.5 cm.Conclusions: evaluation of the returned 3maxc confirmed a fracture and revealed stretching and ovalizations.If the device is forcefully retracted against resistance, damage such as these may occur.Based on the complaint report, tortuous anatomy likely contributed to the resistance experienced during the procedure.Further evaluation revealed additional ovalizations and a kink.This damage was also likely a result of retraction the device against resistance within tortuous anatomy.The ace68 and neuron max identified in the complaint were not returned for evaluation.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8879882
Report Number3005168196-2019-01558
Device Sequence Number16656087
Product Code NRY
UDI-Device Identifier00814548019932
UDI-Public00814548019932
Combination Product (Y/N)Y
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/28/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/25/2022
Device Catalogue Number3MAXC
Device Lot NumberF88699
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/01/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/28/2019
Supplement Date Received by Manufacturer09/25/2019
01/14/2005
Initial Report FDA Received Date08/09/2019
Supplement Report FDA Received Date09/27/2019
10/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR
Date Report Sent to FDA01/01/2005